Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 62, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 24, 2012, 1:27 AM EDT for 5 counties in Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2012, 1:27 AM EDT (05:27 UTC)
- Expired
- Mar 24, 2012, 2:15 AM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 130 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 1:55 AM EDT | HAIL 1 | 3 Se Decatur, TN | |
| Mar 24, 1:58 AM EDT | HAIL 0.25 | Decatur, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2498 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747 WUUS54 KMRX 240527 SVRMRX TNC011-065-107-121-143-240615- /O.NEW.KMRX.SV.W.0062.120324T0527Z-120324T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 127 AM EDT SAT MAR 24 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHERN BRADLEY COUNTY IN EAST TENNESSEE... HAMILTON COUNTY IN EAST TENNESSEE... MCMINN COUNTY IN EAST TENNESSEE... MEIGS COUNTY IN EAST TENNESSEE... RHEA COUNTY IN EAST TENNESSEE... * UNTIL 215 AM EDT * AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF DAYTON...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... DECATUR...ATHENS...BIG SPRING...HILLSVIEW AND CLEAR WATER. LAT...LON 3564 8469 3544 8455 3525 8501 3540 8512 TIME...MOT...LOC 0527Z 239DEG 26KT 3537 8496 $$ 17
3 follow-up statements
962 WWUS54 KMRX 240550 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 150 AM EDT SAT MAR 24 2012 TNC011-065-107-121-143-240615- /O.CON.KMRX.SV.W.0062.000000T0000Z-120324T0615Z/ RHEA TN-BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN- 150 AM EDT SAT MAR 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR MEIGS...MCMINN...HAMILTON...EXTREME NORTHERN BRADLEY AND RHEA COUNTIES... AT 146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HILLSVIEW...OR 6 MILES SOUTH OF DECATUR...MOVING NORTHEAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE... DECATUR...ATHENS...RICEVILLE AND CLEAR WATER. LAT...LON 3564 8469 3544 8455 3525 8501 3540 8512 TIME...MOT...LOC 0550Z 239DEG 26KT 3545 8478 $$ 17
914
WWUS54 KMRX 240608
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 AM EDT SAT MAR 24 2012
TNC011-065-143-240618-
/O.CAN.KMRX.SV.W.0062.000000T0000Z-120324T0615Z/
RHEA TN-BRADLEY TN-HAMILTON TN-
208 AM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON...EXTREME NORTHERN
BRADLEY AND RHEA COUNTIES IS CANCELLED...
LAT...LON 3530 8496 3536 8498 3538 8503 3547 8497
3545 8496 3544 8492 3548 8490 3550 8486
3553 8488 3556 8484 3555 8480 3557 8481
3564 8469 3544 8455 3533 8483 3535 8487
3529 8493
TIME...MOT...LOC 0608Z 239DEG 26KT 3552 8464
$$
TNC107-121-240615-
/O.CON.KMRX.SV.W.0062.000000T0000Z-120324T0615Z/
MCMINN TN-MEIGS TN-
208 AM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR MEIGS AND MCMINN COUNTIES...
AT 203 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR CLEAR WATER...OR NEAR ATHENS...MOVING
NORTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MAINLY RURAL AREAS OFMCMINN COUNTY.
LAT...LON 3530 8496 3536 8498 3538 8503 3547 8497
3545 8496 3544 8492 3548 8490 3550 8486
3553 8488 3556 8484 3555 8480 3557 8481
3564 8469 3544 8455 3533 8483 3535 8487
3529 8493
TIME...MOT...LOC 0608Z 239DEG 26KT 3552 8464
$$
17599
WWUS54 KMRX 240614
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 AM EDT SAT MAR 24 2012
TNC107-121-240624-
/O.EXP.KMRX.SV.W.0062.000000T0000Z-120324T0615Z/
MCMINN TN-MEIGS TN-
214 AM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR MEIGS AND MCMINN COUNTIES WILL
EXPIRE AT 215 AM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3530 8496 3536 8498 3538 8503 3547 8497
3545 8496 3544 8492 3548 8490 3550 8486
3553 8488 3556 8484 3555 8480 3557 8481
3564 8469 3544 8455 3533 8483 3535 8487
3529 8493
TIME...MOT...LOC 0614Z 239DEG 26KT 3554 8459
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:13 AM EDT, 14 minutes earlier.
Area forecast discussion, Mar 24, 1:13 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 113 AM EDT SAT MAR 24 2012 .AVIATION... CONVECTIVE ACTIVITY ALONG A COLD FRONT WILL BE PUSHING THROUGH THE AREA THROUGH THE EARLY MORNING HOURS. TIMNIG OF THE LINE OF SHOWERS TAKES IT THROUGH CHA BEFORE 0630Z...TYS BETWEEN 06-08Z...AND TRI AROUND 10-11Z. MVFR CONDITIONS WILL PREVAIL AS THE STORMS PASS...WITH GUSTY WINDS POSSIBLE. SATELLITE SHOWS VFR CONDITIONS FOLLOWING THE SHOWERS. AN UPPER LEVEL LOW WILL BE CROSSING THE AREA SLOWLY TODAY...SO BROKEN VFR CEILINGS AND NUMEROUS SHOWERS ARE EXPECTED THROUGH THE AFTERNOON. PRECISE TIMIING IS IMPOSSIBLE THIS FAR OUT...SO WILL MENTION AS VCSH. THUNDER WILL BE POSSIBLE BUT SHOULD BE ISOLATED AND TOO INFREQUENT TO MENTION IN THE TAF AT THIS TIME. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
Hazardous weather outlook, Mar 23, 3:16 AM EDT, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 316 AM EDT FRI MAR 23 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 316 AM EDT FRI MAR 23 2012 /216 AM CDT FRI MAR 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN APPALACHIAN REGION TODAY AND TONIGHT AHEAD OF A COLD FRONT. SOME THUNDERSTORMS MAY BECOME STRONG...BRINGING THE POSSIBILITY OF SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS TODAY...ALTHOUGH AN ISOLATED STORM MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE INTO SATURDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM BRINGS COLDER TEMPERATURES ALOFT...WHICH MAY ALLOW SOME STORMS TO PRODUCE HAIL. NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY THROUGH WEDNESDAY...AS DRY WEATHER RETURNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SATURDAY.
In the hours before
Local storm report, Mar 23, 11:28 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM HAIL WHITWELL 35.20N 85.52W
03/23/2012 E1.00 INCH MARION TN 911 CALL CENTER
&&
JWINTONLocal storm report, Mar 23, 11:39 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 PM EDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM HAIL 3 SE GRAYSVILLE 35.42N 85.04W
03/23/2012 E0.50 INCH HAMILTON TN TRAINED SPOTTER
&&
JWINTONLocal storm report, Mar 23, 11:52 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 PM EDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL 3 W BIG SPRING 35.40N 84.95W
03/23/2012 E1.00 INCH MEIGS TN 911 CALL CENTER
&&
JWINTONSpecial weather statement, Mar 24, 12:06 AM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1206 AM EDT SAT MAR 24 2012 TNZ081>083-098-240445- BLEDSOE TN-MARION TN-RHEA TN-SEQUATCHIE TN- 1106 PM CDT FRI MAR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...BLEDSOE...SEQUATCHIE AND RHEA COUNTIES UNTIL 1145 PM CDT/1245 AM EDT/... AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF PIKEVILLE TO 5 MILES WEST OF BRIDGEPORT...AND MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...DUNLAP... PIKEVILLE...SOUTH PITTSBURG...WHITWELL...OLD CUMBERLAND...MOUNT CREST...MARTIN SPRINGS...CARTWRIGHT...PALIO...HALETOWN (GUILD)... POWELLS CROSSROADS...MELVINE...LONE OAK AND BRAYTON. 17
Special weather statement, Mar 24, 12:51 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1251 AM EDT SAT MAR 24 2012 TNZ036-067>069-240530- ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN- 1251 AM EDT SAT MAR 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 130 AM EDT... AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LOUDON...MOVING NORTHEAST AT 35 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...OAK RIDGE...CLINTON...KNOXVILLE...FARRAGUT...BRADBURY...KARNS...POWELL AND HALLS. 17
Special weather statement, Mar 24, 1:00 AM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 100 AM EDT SAT MAR 24 2012 TNZ081-082-099-240545- BLEDSOE TN-HAMILTON TN-SEQUATCHIE TN- 100 AM EDT SAT MAR 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 145 AM EDT/1245 AM CDT/... AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF SIGNAL MOUNTAIN...OR 10 MILES SOUTHEAST OF DUNLAP...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...HARRISON... SODDY-DAISY...COLLEGEDALE...MIDDLE VALLEY...SHADY GROVE...SALE CREEK...BRAYTON AND BIRCHWOOD. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:15 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 45 min |
| Mar 23, 10:42 PM EDT | Tornado Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 48 min |
| Mar 23, 11:33 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, McMinn, Meigs, Rhea | 42 min |
| Mar 24, 12:21 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 24 min |
| Mar 24, 2:18 AM EDT | Areal Flood Advisory | MRX | Anderson, Knox, Loudon, Roane | 117 min |
| Mar 24, 3:09 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Knox, Union | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.